Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 365, NWS Paducah, KY

August 16, 2012Jackson County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 16, 2012, 3:37 PM CDT for Jackson County, Illinois; Perry County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 3:37 PM CDT (20:37 UTC)
Expired
Aug 16, 2012, 4:30 PM CDT
In force
53 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jackson County, IL, Perry County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS53 KPAH 162037
SVRPAH
ILC077-MOC157-162130-
/O.NEW.KPAH.SV.W.0365.120816T2037Z-120816T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
  EASTERN PERRY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 430 PM CDT.

* AT 337 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF ALTENBURG...OR 14
  MILES WEST OF MURPHYSBORO...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MURPHYSBORO...ALTENBURG...GRAND TOWER...GORHAM AND FROHNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3778 8926 3760 8937 3760 8944 3758 8946
      3756 8953 3757 8959 3760 8961 3759 8969
      3760 8971 3759 8972 3760 8973 3760 8980
      3781 8966
TIME...MOT...LOC 2037Z 329DEG 10KT 3772 8959
WIND...HAIL 60MPH 1.75IN

$$
1 follow-up statement
504 
WWUS53 KPAH 162108
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT THU AUG 16 2012

ILC077-MOC157-162130-
/O.CON.KPAH.SV.W.0365.000000T0000Z-120816T2130Z/
JACKSON IL-PERRY MO-
408 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
JACKSON COUNTY IN SOUTHERN ILLINOIS...AND EASTERN PERRY COUNTY IN
SOUTHEAST MISSOURI UNTIL 430 PM CDT...

AT 403 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR GRAND TOWER...OR 14 MILES SOUTHWEST OF 
MURPHYSBORO...MOVING SOUTHEAST AT 10 MPH.

LAT...LON 3774 8929 3760 8937 3760 8944 3758 8946
      3758 8951 3756 8953 3758 8955 3757 8959
      3760 8961 3759 8969 3760 8980 3780 8967
TIME...MOT...LOC 2108Z 329DEG 10KT 3765 8953
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 16, 1:50 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT THU AUG 16 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 150 PM CDT THU AUG 16 2012

CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN
MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST
STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA.
A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE
EVENING HOURS.

POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY
DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED
TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST
PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS
TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS.
AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY
THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS
A BIT TOO COOL.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 150 PM CDT THU AUG 16 2012

AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
SUNDAY AND THROUGH MUCH OF THE WORK WEEK.  UNSEASONABLY COOLER AND
DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A
RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW
POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY.  GFS AND
ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE
AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY
INTO THURSDAY.  ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH
A SURFACE HIGH JUST OFF TO OUR SOUTHEAST.  CONSENSUS AT THIS TIME IS
TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS
TIME PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1203 PM CDT THU AUG 16 2012

GENERALLY VFR CONDITIONS...WITH SSW WINDS 5-15 KTS TURNING NORTH
WITH A FRONTAL PASSAGE LATE TONIGHT. CONVECTION IS EXPECTED...BUT
NOT INCLUDED IN THE TAFS AT THIS TIME...GIVEN UNCERTAINTY WITH
RESPECT TO TIMING AND COVERAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 16, 3:40 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT THU AUG 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR
SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:21 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CDT THU AUG 16 2012

ILZ084-162000-
JACKSON IL-
221 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY IN
SOUTHERN ILLINOIS UNTIL 300 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF AVA...OR 12 MILES WEST OF
MURPHYSBORO...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MURPHYSBORO...CARBONDALE AND DE SOTO.
Local storm report, Aug 16, 2:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             2 SE AVA                37.87N 89.47W
08/16/2012  M0.50 INCH       JACKSON            IL   LAW ENFORCEMENT

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:53 PM CDTSevere Thunderstorm WarningPAHJackson52 min
Aug 16, 3:07 PM CDTSevere Thunderstorm WarningPAHJefferson21 min
Aug 16, 3:21 PM CDTFlash Flood WarningPAHJackson114 min
Aug 16, 5:07 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne53 min
Aug 16, 5:08 PM CDTSevere Thunderstorm WarningPAHJefferson, Perry52 min
Aug 16, 5:34 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White26 min
Aug 16, 5:56 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White39 min
Aug 16, 6:40 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline35 min
Aug 16, 3:29 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Aug 16, 3:48 PM CDTSevere Thunderstorm WarningPAHWayne28 min
Aug 16, 4:23 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry19 min
Aug 16, 4:26 PM CDTSevere Thunderstorm WarningPAHRipley28 min
Aug 16, 4:31 PM CDTSevere Thunderstorm WarningPAHWayne22 min
Aug 16, 4:40 PM CDTSevere Thunderstorm WarningPAHButler, Ripley50 min
Aug 16, 4:52 PM CDTSevere Thunderstorm WarningPAHButler, Wayne38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.